Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Help!!! Tired, Skinny, Dizzy, and Low Pressure
Nov 7, 2000

Dr Bob,

Help. I've been HIV positive forever...tested positive when first test came out. I've participated in several clinical trials and taken every possible combination of meds. I've recently been on Abacavir, amprenavir, kaletra, videx, and combivir. My most recent counts were T-cells 75 and viral load less than 400. I was feeling kind of toxic on all the meds and decided it was time for a STI. I stopped all meds 6 weeks ago. Things were going well until about 2 weeks ago when I started to feel really wiped out. I've lost 12 pounds, and often feel dizzy. From hearing one of your lectures i thought i might be anemic. I told my doc and he checked my hemoglobin and it was only down a little -- i think he said it was around 11. The nurse took my blood pressure the day I had my blood drawn and said my blood pressure was really low -- I don't know how much. My next doctor's appointment isn't for several weeks. i really feel shitty. What should i do? Restart my meds? Is my anemia the cause of all this? Thanks in advance for your help.

Scared

Response from Dr. Frascino

Hello Scared,

Thanks for writing. I can certainly understand your desire to take a break from your medications. Toxicities, side effects, resistance, adhering to complex dosing schedules -- no wonder the thought of taking some time off medications seems like a dream come true to those of us on these regimens. Hell, it's better than a dream --- maybe a wet dream?

Unfortunately the hype around Strategic Treatment Interruptions hasn't been backed up in clinical trials or clinical practice so far. True there are some success stories. These involve people who have very recently contracted the virus. Intermittent therapy for this group of people appears to hold the greatest promise to date. Those of us who have been infected for some time seem not to do as well with STI's. In fact there is considerable evidence that if we stop our meds, we may allow the virus to do considerable damage. So what's happened in your case and what should you do? First, did your physician know you stopped your medications? If not, you need to let him/her know right away. You'll need a T cell count, viral load and perhaps a resistance test (to see if your resistant virus reverted back to wild type). Considering your T-cell count was low when you stopped your medications and may have declined further off antivirals, you may be at great risk for opportunistic infections. You should be on PCP prophylaxis and if your counts have fallen, MAC prophylaxis as well.

What about your current symptoms? Certainly anemia is indeed associated with fatigue, dizziness, and a variety of other symptoms. However, the fact that your blood pressure is low and you've been losing weight in addition to feeling wiped out and dizzy makes me suspicious that you might have adrenal insufficiency. This is a serious condition in which the adrenal glands do not produce enough adrenal hormones. This condition can be caused by certain anti-HIV drugs, HIV infection itself, or by opportunistic infections such as CMV and TB that can directly infect and damage the adrenal glands. You need to be evaluated for this condition as soon as possible. Yes, your anemia could be contributing to your symptoms, but I don't think it's the total answer in your case. You should, however, continue to monitor your hemoglobin, and if it continues to fall, consider treatment.

To sum up -- off medications there is a good chance your viral load has gone up and your T-cell count has come down. This places you at considerable risk for opportunistic infections. Your symptoms are most consistent with adrenal insufficiency and you are mildly anemic. You need to be evaluated immediately. Turn off the computer, call your doctor, tell him/her about the STI and your current symptoms as well as our suspicions about adrenal insufficiency. Do not wait "several weeks" for your next scheduled appointment. Don't be frightened, and don't procrastinate. Adrenal insufficiency like anemia is a very treatable condition once diagnosed. OK turn off the computer and make the call! Good luck!

Dr. Bob


Previous
I seem to have bouts of recurrent parvo virus symptoms
Next
Central nervous system

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement